Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 1, NWS Des Moines, IA

January 4, 202234 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jan 4, 2022, 3:08 AM CST for 34 counties in Iowa. It took effect at Jan 4, 2022, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2022, 3:08 AM CST (09:08 UTC)
In effect from
Jan 4, 2022, 6:00 PM CST
Expired
Jan 5, 2022, 12:00 PM CST
In force
18 hr
Issued by
NWS Des Moines, IA
All 34 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS73 KDMX 040908
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
308 AM CST Tue Jan 4 2022

IAZ023>025-033>036-044>047-057-058-070-041800-
/O.NEW.KDMX.WI.Y.0001.220105T0000Z-220105T1200Z/
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-Audubon-Guthrie-Cass-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, 
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, 
Panora, Bayard, Casey, and Atlantic
308 AM CST Tue Jan 4 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts from 40 to 50 
  mph expected. Bitter cold wind chills from 15 to 20 below zero.

* WHERE...Portions of central and west central Iowa.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday. Bitter cold
  wind chills mainly early Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Cold wind chills could cause frostbite on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
5 follow-up statements
999 
WWUS73 KDMX 041650
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1050 AM CST Tue Jan 4 2022

IAZ023>025-033>036-044>047-057-058-070-050100-
/O.CON.KDMX.WI.Y.0001.220105T0000Z-220105T1200Z/
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-Audubon-Guthrie-Cass-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, 
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, 
Panora, Bayard, Casey, and Atlantic
1050 AM CST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST WEDNESDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts from 40 to 50 
  mph expected. Bitter cold wind chills from 15 to 20 below zero.

* WHERE...Portions of central and west central Iowa.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday. Bitter 
  cold wind chills mainly early Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Cold wind chills could cause frostbite on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
163 
WWUS73 KDMX 042130
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
330 PM CST Tue Jan 4 2022

IAZ023>025-033>036-044>047-057-058-070-050530-
/O.CON.KDMX.WI.Y.0001.220105T0000Z-220105T1200Z/
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-Audubon-Guthrie-Cass-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, 
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, 
Panora, Bayard, Casey, and Atlantic
330 PM CST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts from 40 to 50 
  mph expected. Bitter cold wind chills from 15 to 20 below zero.

* WHERE...Portions of central and west central Iowa.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday. Bitter 
  cold wind chills mainly early Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Cold wind chills could cause frostbite on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
744 
WWUS73 KDMX 050313
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
913 PM CST Tue Jan 4 2022

IAZ023>025-033>036-044>047-057-058-070-051115-
/O.CON.KDMX.WI.Y.0001.000000T0000Z-220105T1200Z/
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-Audubon-Guthrie-Cass-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, 
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, 
Panora, Bayard, Casey, and Atlantic
913 PM CST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts from 40 to 50 
  mph expected. Bitter cold wind chills from 15 to 20 below zero.

* WHERE...Portions of central and west central Iowa.

* WHEN...From 6 PM this evening to 6 AM CST Wednesday. Bitter 
  cold wind chills mainly early Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Cold wind chills could cause frostbite on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
959 
WWUS73 KDMX 050924
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
324 AM CST Wed Jan 5 2022

IAZ023>025-033>036-044>047-051030-
/O.CAN.KDMX.WI.Y.0001.000000T0000Z-220105T1200Z/
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Carroll-Greene-Boone-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, 
Carroll, Jefferson, and Boone
324 AM CST Wed Jan 5 2022

...WIND ADVISORY IS CANCELLED...

The current Wind Advisory has been replaced by a Wind Chill
Advisory. Winds will still gust to 35 to 45 mph this morning, but
the primary and more impactful weather will be bitter cold wind 
chills to 20 below zero or less at times this morning.

$$

IAZ059>061-071>075-081>086-092>097-051800-
/O.EXB.KDMX.WI.Y.0001.000000T0000Z-220105T1800Z/
Dallas-Polk-Jasper-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Perry, Waukee, Adel, Des Moines, Newton, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, Humeston, Centerville, and Bloomfield
324 AM CST Wed Jan 5 2022

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central and southern Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ057-058-070-051800-
/O.EXT.KDMX.WI.Y.0001.000000T0000Z-220105T1800Z/
Audubon-Guthrie-Cass-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, and Atlantic
324 AM CST Wed Jan 5 2022

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central and southwest Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
936 
WWUS73 KDMX 051744
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1144 AM CST Wed Jan 5 2022

IAZ057>061-070>075-081>086-092>097-051845-
/O.EXP.KDMX.WI.Y.0001.000000T0000Z-220105T1800Z/
Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, Humeston, Centerville, and Bloomfield
1144 AM CST Wed Jan 5 2022

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds across the area have diminished and the wind advisory is set
to expire at noon today. Occasional gusty winds are still 
possible this afternoon. 

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Viken/BH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 11:38 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 3, 11:38 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1138 PM CST Mon Jan 3 2022

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 200 PM CST Mon Jan 3 2022

Key Messages:

- Frigid temperatures return Wed-Fri (coldest Thursday)
- Mostly dry, although light snow is possible in S IA late
  Wednesday night and Thursday.

Details:

Progressive pattern to persist across the CONUS this week as
quasi-zonal flow prevails. This will set the stage for a roller
coaster week of temperatures and a chance light snow later in the
week (uncertainties remain on when/where).

Temperatures have risen 20-30F compared to 24 hours ago as the sfc
high departs and upstream developing low-pressure area advects a
warmer air mass north into the midwest. One more day of this
relative warmth is expected for Tuesday, albeit breezier (gusts to
25 mph) compared to today. By sunset Tuesday, the next cold front
will begin plowing west-east across Iowa, ushering in much colder
temperatures Wednesday-Friday. Thursday will be the coldest day,
where high temperatures likely won't make it above zero across
northern IA; and just single digits elsewhere. Wednesday night
and Thursday morning will likely require Wind Chill highlights
across central/northern IA. Snow associated with Tuesday night's
frontal passage will remain mainly north in MN.

Snow chances beyond this time are a bit more uncertain, with the
12z ECMWF and ensemble fairly consistent in clipping southern IA late
Wednesday and Thursday. While the 12z GFS is slower holding snow
chances until Friday. The 12z GFS also lacks consistency amongst
GEFS members. NBM handles the more consistent and favored ECMWF
well and was favored for this time period.

After cold days Thursday/Friday, temperatures will rebound back
into the 30s many spots on Saturday, with dry conditions
anticipated for the weekend and into early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1135 PM CST Mon Jan 3 2022

VFR conditions and south winds through tonight. The south wind
will become gusty by Tuesday afternoon and eventually become
westerly Tuesday evening. Cigs will begin to lower and become MVFR
Tuesday evening over northern Iowa and a few snow showers maybe
possible near KMCW/KFOD by the end of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hahn
AVIATION...Donavon
Hazardous weather outlook, Jan 3, 10:58 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1058 PM CST Mon Jan 3 2022

IAZ044>050-057>062-070>075-081>086-092>097-050500-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
1058 PM CST Mon Jan 3 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Krull

IAZ004>007-015>017-023>028-033>039-050500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
1058 PM CST Mon Jan 3 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers and gusty winds are possible late Tuesday into early
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:03 AM CSTWinter Weather AdvisoryDMXAdair, Adams, Appanoose, Black Hawk, Bremer, Butler and 31 more33 hr

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.